Virginia, 2017

Tornadoes and Damaging Winds in Virginia, October 23, 2017

October 23, 2017 · NWS RNK · 18 events in 13 counties and zones

An upper level storm system moving toward the region from the south would interact with a closed upper level low moving through the Tennessee Valley. At the surface, a fast moving cold front moved into the region where a highly sheared environment was in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$751,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level storm system moving toward the region from the south would interact with a closed upper level low moving through the Tennessee Valley. At the surface, a fast moving cold front moved into the region where a highly sheared environment was in place. These conditions triggered multiple severe thunderstorms and a two tornadoes in southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 23, 3:00 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 23, 3:00 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
400 PM EDT Mon Oct 23 2017

.SYNOPSIS...
An intense strong cold front will move through the region this
evening and will move off the East Coast by Tuesday morning. A
similar scenario will play out next weekend with a warming trend
Thursday and Friday, followed by a cold frontal passage
Saturday and Sunday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 400 PM EDT Monday...

A strong autumn storm system is in the process of becoming
better organized as two separate low pressure systems, one over
the Ohio Valley and the other over the southern Appalachians
consolidate over the next 24 hours. Vigorous short wave trough
over the southern Appalachians is phasing with an approaching
upper level trough from the midwest, the culmination of the two
systems resulting in an intense surface front which is sweeping
east across the Southeast and Mid-Atlantic states. The airmass
ahead of this front is very moist with dewpoints in the 60s to
lower 70s and PWATs of 1.50 to 1.80. Combination of rich low
level moisture and highly sheared environment (0-1km SRH of
250-500 m2/s2) is supportive of shallow but intense low level
convective bands with embedded supercells.

Models indicate the surface front will rapidly move east through
the forecast area this evening, clearing the forecast area by
midnight. Threats until the frontal passage include heavy rain
and severe thunderstorms. Main thunderstorm and tornadic threat
will be east of the Blue Ridge with the heaviest rain threat
along the Blue Ridge where strong upslope southeast wind component
just ahead of the front will result high rain rates.

The rain will come to an end with the passage of the front
tonight. Except for lingering showers in the mountains, most
areas will experience partial clearing after midnight with the
formation of patchy fog.

The cold front will move off the coast on Tuesday, the upper
trough still positioned to our west. The center of this upper
trough will be situated over the Great Lakes and Ohio Valley
Region with the trough axis extending south along the
Mississippi River Valley. During the course of the day, these
features will make slow progression eastward, still poised west
of the forecast area through sunset. The bulk of the energy
associated with the low is progged to remain north and west of
our forecast area. As such, any shower activity will be mainly
confined to our west, but may still spread across our mountains
counties.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Monday...

Upper pattern will continue to favor a deep trof over the eastern part
of the country with below normal temperatures setting in. This will
bring generally quiet weather east of the Blue Ridge through midweek.
However, as the trof digs significant short wave energy will combine
with blustery upslope flow and some moisture in the boundary layer to
produce clouds and possibly a few sprinkles west of the Ridge. A wet
snowflake or two may also be spotted at the higher elevations. The trof
axis pushes through Wednesday night allowing for some upper ridging as
surface high pressure noses in form the southwest with drier conditions
and fair weather for the Appalachians and central mid Atlantic region
for Thursday.

The growing season will end October 25 west of the Blue Ridge, but to
the east this cold airmass will allow patchy frost to threaten plants
both Wednesday night and Thursday night. Expect lows generally in the
low to mid 30s west of the Ridge through the period, with middle/upper
30s to the east. Highs will be in the low/mid 60s east through midweek,
with some moderation to the west as readings go from the upper 40s to
lower 50s on Wednesday to the middle/upper 50s on Thursday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 330 PM EDT Monday...

The upper trof will reestablish itself as vigorous short wave energy
dives southward into the Ohio valley this weekend. So after a brief
moderation in temperatures back to near normal levels, another cold
front will move slowly across the region on Saturday followed by a
return to below normal temperatures for Sunday and into the first part
of next week. A good chance of showers will accompany the front as it
passes Saturday/Saturday night, followed by some upslope showers west
of the Blue Ridge driven by blustery northwest flow and vigorous short
wave energy aloft. Temperatures Sunday night will be cold enough to
support some flurries especially at the higher elevations. High
pressure builds on Monday with fair but chilly conditions expected.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

A strong cold front to the west is pushing toward the region.
Conditions ahead of the front are mostly MVFR to IFR in low
ceilings and reduced visibility in rain. A low level jet set up
ahead of the front will create wind shear conditions this
afternoon into evening. The threat does exist for thunder in
this highly sheared environment to occur ahead of the front as
well despite low instability. After the front passes, VFR
conditions should return to the TAF locations. The front will
arrive at the western border of the county warning area around
19-20Z and will exit through the east by 05-06Z.

Extended Aviation Discussion...

The region will be in the dry slot late Monday night and Tuesday
with conditions east of the Blue Ridge improving back to VFR. In
the mountains little to no improvement in expected. Much colder
air comes in for Tuesday and Wednesday. Scattered showers with
possible MVFR ceilings and visibilities are expected on
Wednesday across the region. Upper troughing remains over the
eastern United States keeping temperatures cool but with VFR
flying weather.

&&

.HYDROLOGY...
A general 1 to 2 inches of rain is expected with the passage of
this storm system. Main focus for excessive rainfall is along
along the Blue Ridge southwest of Roanoke, VA and into the
North Carolina Mountains where upwards of 5 inches is possible.
The excessive rainfall will likely result in flooding of small
streams and creeks in addition to a respectable rise on the
upper New River.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ015-016.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ001-002-
     018.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JR/PM
HYDROLOGY...JR/PM
Hazardous weather outlook, Oct 23, 1:07 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
207 PM EDT Mon Oct 23 2017

VAZ007-009>011-WVZ042>044-507-508-241815-
Tazewell-Smyth-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
207 PM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a threat for minor flooding this afternoon and evening.
Rain, heavy at times, may lead to poor drainage flooding, especially
road side ditches and drains where leaves have come off the trees
and will result in clogged ditches and drains. The heaviest rain
will occur between 4PM and 10PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-241815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
207 PM EDT Mon Oct 23 2017

...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, may lead to poor drainage flooding, especially
road side ditches and drains where leaves have come off the trees
and will result in clogged ditches and drains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ012>014-017>020-022>024-032>035-043>047-058-059-241815-
Wythe-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
207 PM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, may lead to poor drainage flooding, especially
road side ditches and drains where leaves have come off the trees
and will result in clogged ditches and drains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-241815-
Ashe-Alleghany NC-Watauga-
207 PM EDT Mon Oct 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, will likely lead to poor drainage flooding,
especially road side ditches and drains where leaves have come off
the trees. A flash flood watch is in effect from 2 to 8 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ015-016-241815-
Grayson-Carroll-
207 PM EDT Mon Oct 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, will likely lead to poor drainage flooding,
especially road side ditches and drains where leaves have come off
the trees. A flash flood watch is in effect from 2 to 8 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 23, 3:58 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
458 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     DEBRIS FLOW      3 NNE BLOWING ROCK      36.17N 81.65W
10/23/2017                   Watauga            NC   BROADCAST MEDIA

            PERSISTENT HEAVY RAINFALL OVER A SHORT PERIOD OF TIME
            RESULTED IN AT LEAST TWO MUDSLIDES ALONG NC 321 NEAR THE
            COMMUNITIES OF TWEETSIE AND MYSTERY HILL.

&&

JMORROW
Local storm report, Oct 23, 4:20 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
520 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      1 NW SUGAR GROVE        36.78N 81.41W
10/23/2017                   Smyth              VA   EMERGENCY MNGR

            PERSISTENT DOWNPOURS CAUSED SEVERAL CREEKS AND STREAMS TO
            FLOOD ROADWAYS IN THE SUGAR GROVE AREA OF SMYTH COUNTY.

&&

JMORROW
Local storm report, Oct 23, 4:22 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
522 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     NORTH WILKESBORO        36.17N 81.14W
10/23/2017                   Wilkes             NC   PUBLIC

            SEVERAL LARGE LIMBS DOWN.

&&

MBS
Local storm report, Oct 23, 4:25 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
525 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     WILKESBORO              36.14N 81.16W
10/23/2017                   WILKES             NC   CO-OP OBSERVER

            SIGNIFICANT TREE DAMAGE AND SOME STRUCTURAL DAMAGE TO A
            HOME.

&&

MBS
Local storm report, Oct 23, 4:27 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
527 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     6 SE WILBAR             36.20N 81.26W
10/23/2017                   Wilkes             NC   911 CALL CENTER

            A TREE WAS BLOWN DOWN ALONG OLD HIGHWAY 60.

0515 PM     TSTM WND DMG     2 SSW NORTH WILKESBORO  36.14N 81.16W
10/23/2017                   Wilkes             NC   911 CALL CENTER

            A TREE WAS BLOWN DOWN ONTO A POWERLINE NEAR THE COMMUNITY
            OF WILKESBORO.

&&

16
Local storm report, Oct 23, 4:30 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
530 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     3 E HAYS                36.26N 81.06W
10/23/2017                   Wilkes             NC   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED TWO LARGE TREES AND A POWERPOLE
            ALONG LITTLE MOUNTAIN CHURCH ROAD.

&&

JMORROW

The radar

The Roanoke radar (KFCX), 71 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Galax (C)

When
October 23, 4:45 PM EST
Where
Galax (C) County, 1.11 mi S of Galax
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.654, -80.920

Thunderstorm wind gusts brought down a utility pole at the intersection of South Main and Long Street in Galax.

Tornado, Grayson

When
October 23, 4:53 PM EST to 4:54 PM EST
Where
Grayson County, 0.09 mi WNW of Providence to 0.53 mi NE of Providence
Rating
EF1
Path length
0.57 mi
Path width
150 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.700, -81.021

A brief tornado touched down at 4:53PM (LST) in Grayson County near the Town of Providence on Twin Pond Lane. The tornado would travel about a third of a mile before lifting over Highway 94 near Mandolin Lane after being on the ground for only a minute. . Multiple residencies received some damage with one house being totaled by a tree falling through it and a barn being knocked down. Numerous trees were snapped or knocked over. No injuries were reported. The maximum path width was 150 yards and peak intensity was consistent with EF1 (86-110 MPH) damage.

Thunderstorm Wind, Grayson

When
October 23, 4:58 PM EST
Where
Grayson County, 2.54 mi SSE of Fries
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.687, -80.951

Thunderstorm winds downed three large trees in a homeowner's backyard along Windmill Road near Galax.

Thunderstorm Wind, Carroll

When
October 23, 4:59 PM EST
Where
Carroll County, 2.22 mi NE of Gladeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.700, -80.869

Thunderstorm winds brought down two trees near Winterberry Road.

Thunderstorm Wind, Patrick

When
October 23, 5:00 PM EST
Where
Patrick County, 4.74 mi W of The Hollow
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.589, -80.615

Thunderstorm winds brought down a tree near the intersection of Johnson Creek and Wards Gap Roads.

Thunderstorm Wind, Radford (C)

When
October 23, 5:32 PM EST
Where
Radford (C) County, 0.98 mi NW of Radford
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.129, -80.574

Thunderstorm winds downed numerous trees within the City of Radford.

Tornado, Pulaski

When
October 23, 5:33 PM EST to 5:35 PM EST
Where
Pulaski County, 1.68 mi WNW of Cowan to 1.38 mi ESE of Belspring
Rating
EF1
Path length
1.34 mi
Path width
300 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
37.176, -80.610

A tornado touched down as an EF1 at 5:33PM (LST) just west of Belspring Road and traveled 1.3 miles before crossing the New River along Depot Road into Montgomery County at approximately 5:35PM. The tornado would continue almost two more miles before lifting near McCoy at 5:39PM. The heaviest damage was to a residence that had an unattached garage/workshop that was torn apart. Debris from this structure fell over onto two nearby vehicles and was also thrown into the two story home which suffered considerable damage. Many other homes, mainly along Belspring and Depot Roads, received some minor structural damage. Hundreds of trees were snapped or knocked down. The tornado reached it's maximum width of 300 yards near the river and consistently displayed EF1 (86-110 MPH) damage through its lifespan.

Tornado, Montgomery

When
October 23, 5:35 PM EST to 5:39 PM EST
Where
Montgomery County, 1.59 mi WSW of Whitethorne to 0.41 mi SSW of Wake Forest
Rating
EF1
Path length
1.74 mi
Path width
300 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.192, -80.597

A tornado touched down as an EF1 at 5:33PM (LST) just west of Belspring Road in Pulaski County and traveled 1.3 miles before crossing the New River along Depot Road into Montgomery County at approximately 5:35PM. The tornado would continue almost two more miles before lifting near McCoy at 5:39PM. Most of the damage was to trees being snapped or knocked down on Kentland Farm, with likely totals in the hundreds. Some homes in the McCoy area received some minor damage, however the majority of the path through Montgomery county managed to stay in uninhabited areas. The tornado reached its maximum width of 300 yards near the river and consistently displayed EF1 (86-110 MPH) damage through its lifespan.

Thunderstorm Wind, Patrick

When
October 23, 5:38 PM EST
Where
Patrick County, 4.52 mi NNW of Woolwine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.836, -80.322

Thunderstorm winds blew down a tree on Route 8 near the Floyd County line.

Thunderstorm Wind, Henry

When
October 23, 6:00 PM EST to 6:05 PM EST
Where
Henry County, 0.94 mi E of Chestnut Knob to 0.95 mi W of Old Liberty
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.618, -79.903

Thunderstorm winds knocked down multiple trees along a path from Soapstone Road to Country Club Drive. Damage to power lines and poles left nearly 600 customers without power.

Thunderstorm Wind, Franklin

When
October 23, 6:04 PM EST
Where
Franklin County, 2.09 mi SW of Henry
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.810, -80.009

Thunderstorm wind gusts downed numerous trees along Philpott Road.

Thunderstorm Wind, Franklin

When
October 23, 6:06 PM EST
Where
Franklin County, Ferrum
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.920, -80.020

Thunderstorm winds downed numerous trees in and around the community of Ferrum.

Thunderstorm Wind, Pittsylvania

When
October 23, 6:31 PM EST
Where
Pittsylvania County, 1.52 mi NNE of Brosville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.642, -79.594

Thunderstorm winds brought down a power pole along Inman Road, temporarily closing it.

Thunderstorm Wind, Pittsylvania

When
October 23, 6:40 PM EST
Where
Pittsylvania County, 2.64 mi S of Callands
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Post Office
Coordinates
36.782, -79.584

Thunderstorm winds brought down numerous large tree limbs along the Franklin Turnpike.

Thunderstorm Wind, Alleghany

When
October 23, 6:51 PM EST
Where
Alleghany County, 3.01 mi NE of Cliffdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.710, -79.980

Thunderstorm winds knocked down a power line along Hayes Gap Road.

Thunderstorm Wind, Campbell

When
October 23, 6:55 PM EST
Where
Campbell County, 3.49 mi N of Lynchburg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.380, -79.195

Thunderstorm winds knocked down a tree on Sandusky Drive in Lynchburg.

Thunderstorm Wind, Alleghany

When
October 23, 6:57 PM EST
Where
Alleghany County, 1.68 mi E of Mallow
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.772, -79.949

Thunderstorm winds brought down a tree along Valley Ridge Road.

Thunderstorm Wind, Bedford

When
October 23, 7:30 PM EST
Where
Bedford County, 0.83 mi N of Coleman Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.512, -79.330

Thunderstorm winds knocked down one tree along the Lee Jackson Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyThe tornado archive for Virginia, 2017Warnings in Virginia, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723785, 724797, 724589, 724588, 724586, 724785, 724801, 724804, 724587, 724901, 724786, 724788, 724789, 724790, 724791, 724793, 724792, 724794.